Maine, 2006

Lightning Strike in Maine, June 19, 2006

June 19, 2006 · NWS GYX · 1 event in 1 county or zone

Lightning struck the chimney of the Masonic Lodge in Woodstock, igniting a small fire in the attic of the structure. Fortuitously, there was a meeting at the time, and firefighters were called immediately.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck the chimney of the Masonic Lodge in Woodstock, igniting a small fire in the attic of the structure. Fortuitously, there was a meeting at the time, and firefighters were called immediately. The fire was extinguished quickly, and only minimal damage was reported to the 123 yr-old building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 19, 2:47 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 19, 2:47 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
347 PM EDT MON JUN 19 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT TIL 10 PM FOR ALL BUT KNOX AND
WALDO COUNTIES OF MAINE. SOME ACTION REQUIRING WARNINGS ALREADY
UNDERWAY WITH MAIN SHIELD OF ACTIVITY JUST INTO WESTERN VT AT THIS
TIME. SEE LATEST WATCH/WARNING ISSUANCES FOR DETAILED INFO.
OTHERWISE... THIS PRE-FRONTAL TROUGH MOVES THROUGH THIS
AFTERNOON/THIS EVENING WITH ASSOCIATED SHOWER/THUNDERSTORM
ACTIVITY. THEREAFTER...SOME DEGREE OF CLEARING BEHIND THIS
ACTIVITY...SO COUPLED WITH SOUPY AIR MASS...EXPECT FOG FORMATION
OVERNIGHT. EXPECT THIS FOG TO EVENTUALLY BURN OFF OVER EASTERN
SECTIONS...THOUGH ADVANCING CLOUD SHIELD MAY IMPEDE BURNOFF OVER
WESTERN SECTIONS. ACTIVITY ASSOCIATED WITH TUES FRONT BEGINS
SOMETIME AFTER NOON OVER WESTERN SECTIONS AND SLOWY WORKS ITS WAY
EASTWARD WITH ACTIVITY BEGINNING AROUND EVENING TIME. AS FOR
GRIDS...WENT MOSTLY WITH BLEND OF GFS/MET GUIDANCE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...FOCUSING ON SEVERE WEATHER
PRODUCTS AT THE MOMENT...SO WILL KEEP THIS BRIEF. SEVERAL SHORT
WAVES CROSS THE REGION DURING THE EXTENDED PORTION OF THE
FORECAST. THIS WILL BRING THE GREATEST CHANCE FOR SHOWERS DURING
THE MID AFTERNOON THROUGH EARLY EVENING HOURS FOR MUCH OF THE WEEK.

MODELS VARY FROM RUN TO RUN REGARDING RAIN FROM COASTAL LOW MOVING
THROUGH SOUTHERN NEW ENGLAND LATE IN THE WEEKEND INTO MONDAY.
STILL VERY EARLY TO TELL FINAL SOLUTION. FOR NOW WE WILL ADD A
CHANCE OF RAIN TO THE MONDAY FORECAST.

PICK OF THE WEEK APPEARS TO BE WEDNESDAY.
&&

.AVIATION...THUNDERSTORM ACTIVITY THROUGHOUT THE FORECAST AREA THROUGH
THE EVENING. BARELY VFR WITH HAZE LIMITING VSBY TO 6 MILES OR
LESS FOR THE REST OF THE AFTERNOON/EARLY EVENING. CONDITIONS DROP TO
IFR/LIFR OVERNIGHT IN HAZY/HUMID AIR MASS WITH DEVELOPMENT OF FOG.
SLOW TO IMPROVE ON TUE.

&&

.MARINE...SCA TONIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...AIR STAGNATION ADVISORY FOR MEZ023>028 UNTIL 8 PM MONDAY.
  ...SEVERE THUNDERSTORM WATCH # 511 IN EFFECT FOR MEZ007>009-
  MEZ012>014-MEZ018>027 UNTIL 10 PM.

NH...AIR STAGNATION ADVISORY FOR NHZ013-014 UNTIL 8 PM MONDAY.
  ...SEVERE THUNDERSTORM WATCH # 551 IN EFFECT FOR NHZ001>010-
  NHZ013-014 UNTIL 10 PM.

MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 6 PM MONDAY.
&&

JC
Hazardous weather outlook, Jun 19, 2:47 PM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
347 PM EDT MON JUN 19 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-202000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
347 PM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS EVENING.
A LONG LINE OF THUNDERSTORMS WILL PUSH INTO NEW HAMPSHIRE AND
WESTERN MAINE FROM VERMONT THIS EVENING. A FEW STORMS WILL
CONTAIN DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE CALL THE NATIONAL WEATHER SERVICE WITH SEVERE
WEATHER REPORTS OF DAMAGING WINDS OR HAIL THIS EVENING.

JC

In the hours before

Local storm report, Jun 19, 4:08 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FOR EVENT LOCATIONS
NATIONAL WEATHER SERVICE GRAY ME
508 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             LEBANON                 LAT/LONG MISSING
06/19/2006  E0.88 INCH       GRAFTON
                                                     PUBLIC

0451 PM     HAIL             LEBANON                 LAT/LONG MISSING
06/19/2006  E0.75 INCH       GRAFTON
                                                     PUBLIC
&&

JOHNC
Local storm report, Jun 19, 4:18 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
518 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     RANGELEY                44.97N 70.64W
06/19/2006                   FRANKLIN           ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN RANGELEY.

&&

HAYES
Local storm report, Jun 19, 5:17 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
617 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     RANGELEY                44.97N 70.64W
06/19/2006                   FRANKLIN           ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN RANGELEY.

0441 PM     HAIL             LEBANON                 43.64N 72.25W
06/19/2006  E0.88 INCH       GRAFTON            NH   PUBLIC

0451 PM     HAIL             LEBANON                 43.64N 72.25W
06/19/2006  E0.75 INCH       GRAFTON            NH   PUBLIC

0500 PM     TSTM WND DMG     8 SSW BATH              44.06N 72.03W
06/19/2006                   GRAFTON            NH   TRAINED SPOTTER

            LARGE LIMBS DOWN IN NORTH HAVERHILL. ESTIMATED 60 MPH
            WINDS.

&&

ERICSC
Local storm report, Jun 19, 5:28 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
628 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     HANOVER                 44.50N 70.69W
06/19/2006                   OXFORD             ME   LAW ENFORCEMENT

            POWER POLE DOWN.

&&

HAYES
Special weather statement, Jun 19, 5:58 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
658 PM EDT MON JUN 19 2006

NHZ008>010-013-192345-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD-
658 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 745 PM EDT...

AT 658 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
OSSIPEE TO 4 MILES EAST OF HENNIKER...MOVING EAST AT 35 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
HOPKINTON...GILMANTON...DUNBARTON...CONTOOCOOK...CANTERBURY...BOW...
BOSCAWEN...LOUDON...CONCORD AND SUNCOOK THROUGH 745 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 19, 6:08 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
708 PM EDT MON JUN 19 2006

MEZ009-014-200045-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
708 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 845 PM
EDT...

AT 708 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF
SOLON...OR ABOUT 18 MILES NORTHWEST OF SKOWHEGAN...MOVING NORTHEAST
AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND SOLON...MOSCOW...MADISON...EMBDEN...BINGHAM...ATHENS...
HARMONY...BRIGHTON...KINGSBURY AND MAYFIELD THROUGH 845 PM EDT.

IN ADDITION TO 45 MPH WINDS AND MARBLE SIZED HAIL...AS MUCH AS ONE
AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS
MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS SHARP RISES ON
CREEKS AND STREAMS.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES

The radar

The Portland,ME radar (KGYX), 79 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oxford

When
June 19, 6:19 PM EST
Where
Oxford County, Bryant Pond
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518251.